Maine, 2014

Flooding in Maine, April 14 to 18, 2014

April 14 to 18, 2014 · NWS GYX · 7 events in 4 counties and zones

High temperatures near 80 along with 1 to 2 inches of rain caused the remaining snowpack to quickly melt resulting in widespread flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

High temperatures near 80 along with 1 to 2 inches of rain caused the remaining snowpack to quickly melt resulting in widespread flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Apr 14, 9:32 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Apr 14, 9:32 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAY ME
1032 PM EDT MON APR 14 2014

.SYNOPSIS...
A COLD FRONT WILL SLOWLY APPROACH FROM THE WEST TONIGHT AND
TUESDAY AND WILL CROSS THE AREA TUESDAY NIGHT. HIGH PRESSURE WILL
BUILD IN BEHIND THE FRONT ON WEDNESDAY. HIGH PRESSURE WILL CREST
OVER THE REGION ON THURSDAY BEFORE SHIFTING EAST INTO THE
MARITIMES. HIGH PRESSURE WILL HOLD OFF THE COAST ON FRIDAY. WEAK LOW
PRESSURE WILL SHIFT INTO NEW ENGLAND FROM THE WEST ON SATURDAY.
LOW PRESSURE WILL CONTINUE OFF TO THE EAST SATURDAY NIGHT.

&&

.NEAR TERM /THROUGH TUESDAY/...
UPDATE...HAVE INCREASED WIND GUSTS A LITTLE LATER INTO THE
OVERNIGHT...AS BOUNDARY LAYER REMAINS FAIRLY WELL MIXED. OTHERWISE
NO MAJOR CHANGES.

PREVIOUS DISCUSSION...COLD FRONT APPROACHING FROM THE WEST WILL
BRING A CHANCE OF RAIN TO NORTHWEST ZONES AFTER MIDNIGHT. CLOUDS
WILL INCREASE FROM THE WEST AND AT THE SAME TIME OCEAN STRATUS
WILL QUICKLY DEVELOP AFTER SUNSET IN COASTAL AND SOUTHERN INTERIOR
SECTIONS....OVERSPREADING THE REMAINDER OF THE FORECAST AREA
OVERNIGHT. LOOKING FOR LOWS IN THE MID TO UPPER 40S NORTH AND IN
THE LOWER TO MID 50S SOUTH.

&&

.SHORT TERM /TUESDAY NIGHT/...
RAIN WILL QUICKLY OVERSPREAD THE FORECAST AREA FROM WEST TO EAST
THROUGH EARLY TUESDAY AFTERNOON AND WILL BECOME HEAVY AT TIMES
TUESDAY AFTERNOON AND EVENING. WITH RIVERS ALREADY RUNNING HIGH FROM
SNOW MELT...WILL LIKELY SEE MANY AREA RIVERS GO INTO FLOOD. MODELS
GENERALLY IN AGREEMENT SHOWING STORM TOTALS OF 1 TO 2 INCHES WITH
HIGHEST AMOUNTS IN FAVORABLE UPSLOPE AREAS IN THE MOUNTAINS.
EXPECT HIGHS IN THE 50S IN COASTAL AND NORTHERN ZONES AND LOWER TO
MID 60S IN SOUTHERN NEW HAMPSHIRE AND INTERIOR SOUTHWEST MAINE.

COLD FRONT WILL SLOWLY CROSS THE REGION TUESDAY NIGHT WITH RAIN
HEAVY AT TIMES THROUGH MIDNIGHT. FRONT WILL PUSH EAST OF THE
FORECAST AREA SHORTLY AFTER MIDNIGHT AND COLDER AIR WILL BEGIN TO
FILTER BACK INTO THE REGION. EXPECT RAIN TO END AS A PERIOD OF WET
SNOW OR SLEET WITH POSSIBLY SOME LIGHT ACCUMULATIONS IN THE
MOUNTAINS. LOW TEMPS WILL BOTTOM OUT IN THE 20S NORTH AND 30S SOUTH.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
12Z MODEL SUITE IS MERGING TOWARDS A SOLUTION WITH A LARGE POLAR
HIGH BUILDING OVER THE REGION AFTER OUR EXTREMELY WARM WEATHER AND
SNOW MELT TODAY AND TUESDAY. EXPECT TEMPERATURES TO BECOME NEAR OR
BELOW NORMAL WITH THIS SYSTEM...WITH LARGE DIURNAL RANGES AND COLD
NIGHTS THROUGH THE END OF THE WORK WEEK. ONSHORE FLOW DURING THE
DAYTIME PERIODS WILL KEEP THE COAST VERY CHILLY.

LIGHT PRECIP RETURNS TO THE REGION OVER THE WEEKEND AS A BROAD
AREA OF LOW PRESSURE IN THE UPPER ATMOSPHERE MOVES EAST FROM THE
GREAT LAKES. TROUGHS WILL BEGIN TO LINE UP...FOCUSING THEMSELVES
ON NEW ENGLAND...SIMILAR TO MOST SPRINGS. IN FACT...THE 12Z EURO
NOW SHOWS A VERY LARGE CUTOFF LOW PRESSURE SYSTEM DEVELOPING OVER
THE REGION AT 222 HOURS.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
SHORT TERM...IFR/IFR CEILINGS/VSBY DEVELOPING TONIGHT AND
PERSISTING THROUGH TUESDAY NIGHT.

LONG TERM...CONDITIONS VFR THROUGH THE WEEK BEFORE DETERIORATING
THIS WEEKEND WITH LOCAL IFR CONDITIONS IN SHOWERS OR DRIZZLE AND
PATCHY FOG.

&&

.MARINE...
SHORT TERM...GALE WARNING ISSUED FOR BAYS AND OUTER WATERS THROUGH
NOON WEDNESDAY.

LONG TERM...AFTER WEDNESDAY...WINDS SLACKEN SOMEWHAT...HOWEVER MAY
REMAIN ONSHORE FOR THE DURATION.

&&

.HYDROLOGY...
WITH THE VERY WARM TEMPERATURES AND THE RAIN EXPECTED TOMORROW
SEVERAL RIVERS IN OUR COUNTY WARNING AREA ARE EXPECTED TO GO INTO
FLOOD. A FLOOD WARNING FOR THE CONNECTICUT RIVER AT DALTON WAS
ISSUED EARLIER TODAY. A FLOOD WARNING FOR THE CONNECTICUT AT WELLS
RIVER AND WEST LEBANON WAS JUST ISSUED. EXPECT MORE FLOOD WARNINGS
TO BE ISSUED TOMORROW. MOST RIVERS WONT CREST UNTIL SOMETIME WEDNESDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH THROUGH WEDNESDAY EVENING FOR MEZ007>009-012>014-
     018>028.
NH...FLOOD WATCH THROUGH WEDNESDAY EVENING FOR NHZ001>010-013-014.
MARINE...GALE WARNING FROM 8 AM TUESDAY TO NOON EDT WEDNESDAY FOR
     ANZ150>154.

&&

NEAR TERM...LEGRO
Hazardous weather outlook, Apr 14, 2:23 PM EST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
323 PM EDT MON APR 14 2014

MEZ007>009-012>014-018>028-NHZ001>010-013-014-151930-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
323 PM EDT MON APR 14 2014

...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-151930-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
323 PM EDT MON APR 14 2014

...GALE WARNING IN EFFECT FROM 8 AM TUESDAY TO NOON EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Somerset

When
April 14, 11:27 PM EST to April 15, 3:11 AM EST
Where
Somerset County, North Anson to 1.48 mi E of North Anson
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
44.850, -69.880

Heavy rain caused flooding on the Carrabassett River at North Anson (flood stage 15.0 ft), which crested at 15.83 ft.

Flood, Oxford

When
April 15, 4:00 PM EST to April 16, 5:06 AM EST
Where
Oxford County, Roxbury to 0.77 mi WNW of Roxbury
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
44.670, -70.580

Heavy rain caused flooding on the Swift River at Roxbury (flood stage 7.0 ft), which crested at 9.93 ft.

Flood, Somerset

When
April 15, 5:57 PM EST to April 17, 5:20 PM EST
Where
Somerset County, 0.41 mi SW of Skowhegan to 0.57 mi SW of Skowhegan
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
44.766, -69.726

Heavy rain caused flooding on the Kennebec River at Skowhegan (flood stage 35k cfs), which crested at 63.2k cfs.

Flood, Oxford

When
April 15, 10:13 PM EST to April 17, 1:45 AM EST
Where
Oxford County, Rumford to 0.34 mi SSE of (Rum)rumford
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
44.550, -70.530

Heavy rain caused flooding on the Androscoggin River at Rumford (flood stage 15.0 ft), which crested at 16.69 ft.

Flood, Kennebec

When
April 15, 11:31 PM EST to April 18, 5:45 AM EST
Where
Kennebec County, 1.23 mi W of Augusta to 1 mi W of Augusta
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
44.317, -69.775

Heavy rain caused flooding on the Kennebec River at Augusta (flood stage 12.0 ft), which crested at 17.43 ft.

Flood, Kennebec

When
April 16, 2:10 AM EST to April 17, 1:55 PM EST
Where
Kennebec County, North Sidney to 0.49 mi S of North Sidney
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
44.470, -69.680

Heavy rain caused flooding on the Kennebec River at North Sidney (flood stage 17.0 ft), which crested at 21.21 ft.

Flood, Androscoggin

When
April 16, 6:45 AM EST to April 18, 3:49 AM EST
Where
Androscoggin County, 0.25 mi E of Auburn to 0.49 mi SSE of Auburn
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
44.100, -70.225

Heavy rain caused flooding on the Androscoggin River at Auburn (flood stage 13.0 ft), which crested at 15.76 ft.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2014Every state in 2014This day in weather historyWarnings in Maine, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513296, 513300, 513297, 513301, 513299, 513298, 513302.